Aggrenox

Name: Aggrenox

Aggrenox Overview

Aggrenox is a prescription medication used to reduce the risk of stroke in patients who have had or are at risk of stroke.

It is a single product containing 2 medications: aspirin and extended-release dipyridamole.

The combination of aspirin and extended-release dipyridamole is in a class of drugs called antiplatelet agents. It works by preventing blood clots.

This medication comes in capsule form and is taken typically 2 times a day (morning and evening) with or without food.

Do not chew capsule.

Common side effects of Aggrenox include headache, dyspepsia (indigestion), stomach pain, nausea, and diarrhea.

Aggrenox Drug Class

Aggrenox is part of the drug class:

  • Platelet aggregation inhibitors excl. heparin

Aggrenox Food Interactions

Medications can interact with certain foods. In some cases, this may be harmful and your doctor may advise you to avoid certain foods. In the case of Aggrenox, there are no specific foods that you must exclude from your diet when receiving this medication.

Precautions While Using Aggrenox

It is very important that your doctor check your progress at regular visits, to make sure this medicine is working properly and to decide if you should continue to take it. Blood tests may be needed to check for unwanted effects.

Using this medicine while you are pregnant can harm your unborn baby. Use an effective form of birth control to keep from getting pregnant. If you think you have become pregnant while using the medicine, tell your doctor right away.

Aspirin and dipyridamole combination provide better protection against the formation of blood clots than either of the medicines used alone. However, the risk of bleeding may also be increased. To reduce the risk of bleeding:

  • Do not take aspirin, or any combination medicine that contains aspirin, in addition to this medicine unless the same doctor who ordered it tells you to.
  • If you need a medicine to relieve pain or a fever, your doctor may not want you to take extra aspirin. It is a good idea to discuss this with your doctor, so you will know ahead of time what medicine to take.

Dizziness, lightheadedness, or fainting may occur, especially when you get up from a lying or sitting position suddenly. Getting up slowly may help. If this problem continues or gets worse, check with your doctor.

Avoid drinking alcohol while you are taking this medicine.

Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.

Indications and usage

Aggrenox is indicated to reduce the risk of stroke in patients who have had transient ischemia of the brain or completed ischemic stroke due to thrombosis.

Overdosage

Because of the dose ratio of dipyridamole to aspirin, overdosage of Aggrenox is likely to be dominated by signs and symptoms of dipyridamole overdose. In case of real or suspected overdose, seek medical attention or contact a Poison Control Center immediately. Careful medical management is essential.

Based upon the known hemodynamic effects of dipyridamole, symptoms such as warm feeling, flushes, sweating, restlessness, feeling of weakness and dizziness may occur. A drop in blood pressure and tachycardia might also be observed.

Salicylate toxicity may result from acute ingestion (overdose) or chronic intoxication. Severity of aspirin intoxication is determined by measuring the blood salicylate level. The early signs of salicylic overdose (salicylism), including tinnitus (ringing in the ears), occur at plasma concentrations approaching 200 µg/mL. In severe cases, hyperthermia and hypovolemia are the major immediate threats to life. Plasma concentrations of aspirin above 300 µg/mL are clearly toxic. Severe toxic effects are associated with levels above 400 µg/mL. A single lethal dose of aspirin in adults is not known with certainty but death may be expected at 30 g.

Treatment of overdose consists primarily of supporting vital functions, increasing drug elimination, and correcting acid-base disturbances. Consider gastric emptying and/or lavage as soon as possible after ingestion, even if the patient has vomited spontaneously. After lavage and/or emesis, administration of activated charcoal as a slurry may be beneficial if less than 3 hours have passed since ingestion. Charcoal absorption should not be employed prior to emesis and lavage. Follow acid-base status closely with serial blood gas and serum pH measurements. Maintain fluid and electrolyte balance. Administer replacement fluid intravenously and augment with correction of acidosis. Treatment may require the use of a vasopressor. Infusion of glucose may be required to control hypoglycemia.

Administration of xanthine derivatives (e.g., aminophylline) may reverse the hemodynamic effects of dipyridamole overdose. Plasma electrolytes and pH should be monitored serially to promote alkaline diuresis of salicylate if renal function is normal. In patients with renal insufficiency or in cases of life-threatening intoxication, dialysis is usually required to treat salicylic overdose; however, since dipyridamole is highly protein bound, dialysis is not likely to remove dipyridamole. Exchange transfusion may be indicated in infants and young children.

Clinical pharmacology

  Mechanism of Action

The antithrombotic action of Aggrenox is the result of the additive antiplatelet effects of dipyridamole and aspirin.

Dipyridamole
Dipyridamole inhibits the uptake of adenosine into platelets, endothelial cells and erythrocytes in vitro and in vivo; the inhibition occurs in a dose-dependent manner at therapeutic concentrations (0.5–1.9 µg/mL). This inhibition results in an increase in local concentrations of adenosine which acts on the platelet A2-receptor thereby stimulating platelet adenylate cyclase and increasing platelet cyclic-3',5'-adenosine monophosphate (cAMP) levels. Via this mechanism, platelet aggregation is inhibited in response to various stimuli such as platelet activating factor (PAF), collagen and adenosine diphosphate (ADP).

Dipyridamole inhibits phosphodiesterase (PDE) in various tissues. While the inhibition of cAMP-PDE is weak, therapeutic levels of dipyridamole inhibit cyclic-3',5'-guanosine monophosphate-PDE (cGMP-PDE), thereby augmenting the increase in cGMP produced by EDRF (endothelium-derived relaxing factor, now identified as nitric oxide).

Aspirin
Aspirin inhibits platelet aggregation by irreversible inhibition of platelet cyclooxygenase and thus inhibits the generation of thromboxane A2, a powerful inducer of platelet aggregation and vasoconstriction.

  Pharmacodynamics

The effect of either agent on the other's inhibition of platelet reactivity has not been evaluated.

  Pharmacokinetics

There are no significant interactions between aspirin and dipyridamole. The kinetics of the components are unchanged by their co-administration as Aggrenox.

Dipyridamole
Absorption
Peak plasma levels of dipyridamole are achieved 2 hours (range 1–6 hours) after administration of a daily dose of 400 mg Aggrenox (given as 200 mg BID). The peak plasma concentration at steady-state is 1.98 µg/mL (1.01–3.99 µg/mL) and the steady-state trough concentration is 0.53 µg/mL (0.18–1.01 µg/mL).

Effect of Food
When Aggrenox capsules were taken with a high fat meal, dipyridamole peak plasma levels (Cmax) and total absorption (AUC) were decreased at steady-state by 20-30% compared to fasting. Due to the similar degree of inhibition of adenosine uptake at these plasma concentrations, this food effect is not considered clinically relevant.

Distribution
Dipyridamole is highly lipophilic (log P=3.71, pH=7); however, it has been shown that the drug does not cross the blood-brain barrier to any significant extent in animals. The steady-state volume of distribution of dipyridamole is about 92 L. Approximately 99% of dipyridamole is bound to plasma proteins, predominantly to alpha 1-acid glycoprotein and albumin.

Metabolism and Elimination
Dipyridamole is metabolized in the liver, primarily by conjugation with glucuronic acid, of which monoglucuronide which has low pharmacodynamic activity is the primary metabolite. In plasma, about 80% of the total amount is present as parent compound and 20% as monoglucuronide. Most of the glucuronide metabolite (about 95%) is excreted via bile into the feces, with some evidence of enterohepatic circulation. Renal excretion of parent compound is negligible and urinary excretion of the glucuronide metabolite is low (about 5%). With intravenous (i.v.) treatment of dipyridamole, a triphasic profile is obtained: a rapid alpha phase, with a half-life of about 3.4 minutes, a beta phase, with a half-life of about 39 minutes, (which, together with the alpha phase accounts for about 70% of the total area under the curve, AUC) and a prolonged elimination phase λz with a half-life of about 15.5 hours. Due to the extended absorption phase of the dipyridamole component, only the terminal phase is apparent from oral treatment with Aggrenox which, in Trial 9.123 was 13.6 hours.

Special Populations

Geriatric Patients: In ESPS2 [see Clinical Studies (14)], plasma concentrations (determined as AUC) of dipyridamole in healthy elderly subjects (>65 years) were about 40% higher than in subjects younger than 55 years receiving treatment with Aggrenox.

Hepatic Dysfunction: No study has been conducted with Aggrenox in patients with hepatic dysfunction.

In a study conducted with an intravenous formulation of dipyridamole, patients with mild to severe hepatic insufficiency showed no change in plasma concentrations of dipyridamole but showed an increase in the pharmacologically inactive monoglucuronide metabolite. Dipyridamole can be dosed without restriction as long as there is no evidence of hepatic failure.

Renal Dysfunction: No study has been conducted with Aggrenox in patients with renal dysfunction.

In ESPS2 patients [see Clinical Studies (14)], with creatinine clearances ranging from about 15 mL/min to >100 mL/min, no changes were observed in the pharmacokinetics of dipyridamole or its glucuronide metabolite if data were corrected for differences in age.

Aspirin
Absorption
Peak plasma levels of aspirin are achieved 0.63 hours (0.5–1 hour) after administration of a 50 mg aspirin daily dose from Aggrenox (given as 25 mg BID). The peak plasma concentration at steady-state is 319 ng/mL (175–463 ng/mL). Aspirin undergoes moderate hydrolysis to salicylic acid in the liver and the gastrointestinal wall, with 50%–75% of an administered dose reaching the systemic circulation as intact aspirin.

Effect of Food
When Aggrenox capsules were taken with a high fat meal, there was no difference for aspirin in AUC at steady-state, and the approximately 50% decrease in Cmax was not considered clinically relevant based on a similar degree of cyclooxygenase inhibition comparing the fed and fasted state.

Distribution
Aspirin is poorly bound to plasma proteins and its apparent volume of distribution is low (10 L). Its metabolite, salicylic acid, is highly bound to plasma proteins, but its binding is concentration-dependent (nonlinear). At low concentrations (<100 µg/mL), approximately 90% of salicylic acid is bound to albumin. Salicylic acid is widely distributed to all tissues and fluids in the body, including the central nervous system, breast milk, and fetal tissues. Early signs of salicylate overdose (salicylism), including tinnitus (ringing in the ears), occur at plasma concentrations approximating 200 µg/mL [see Adverse Reactions (6) and Overdosage (10)].

Metabolism and Elimination
Aspirin is rapidly hydrolyzed in plasma to salicylic acid, with a half-life of 20 minutes. Plasma levels of aspirin are essentially undetectable 2–2.5 hours after dosing and peak salicylic acid concentrations occur 1 hour (range: 0.5–2 hours) after administration of aspirin. Salicylic acid is primarily conjugated in the liver to form salicyluric acid, a phenolic glucuronide, an acyl glucuronide, and a number of minor metabolites. Salicylate metabolism is saturable and total body clearance decreases at higher serum concentrations due to the limited ability of the liver to form both salicyluric acid and phenolic glucuronide. Following toxic doses (10–20 g), the plasma half-life may be increased to over 20 hours.

The elimination of acetylsalicylic acid follows first-order kinetics with Aggrenox and has a half-life of 0.33 hours. The half-life of salicylic acid is 1.71 hours. Both values correspond well with data from the literature at lower doses which state a resultant half-life of approximately 2–3 hours. At higher doses, the elimination of salicylic acid follows zero-order kinetics (i.e., the rate of elimination is constant in relation to plasma concentration), with an apparent half-life of 6 hours or higher. Renal excretion of unchanged drug depends upon urinary pH. As urinary pH rises above 6.5, the renal clearance of free salicylate increases from <5% to >80%. Alkalinization of the urine is a key concept in the management of salicylate overdose [see Overdosage (10)]. Following therapeutic doses, about 10% is excreted as salicylic acid and 75% as salicyluric acid, as the phenolic and acyl glucuronides, in urine.

Special Populations
Hepatic Dysfunction: Avoid aspirin in patients with severe hepatic insufficiency.

Renal Dysfunction: Avoid aspirin in patients with severe renal failure (glomerular filtration rate less than 10 mL/min).


Aggrenox
Drug Interaction
A dedicated drug interaction study was conducted in 60 healthy volunteers to evaluate the effects of omeprazole 80 mg administered once daily on the pharmacokinetics (PK) of dipyridamole and the pharmacodynamics (PD) of acetylsalicylic acid when co-administered with Aggrenox twice daily. Dipyridamole exposure (Cmax and AUC) at steady-state were similar with or without omeprazole co-administration. The pharmacokinetics of acetylsalicylic acid was not characterized. However, the antiplatelet activity as measured by arachidonic acid induced platelet aggregation was similar between the treatment arms at steady-state.

Important information

You should not use Aggrenox if you have asthma or polyps in your nose, or if you are allergic to aspirin or an NSAID (nonsteroidal anti-inflammatory drug).

Aggrenox can increase your risk of bleeding, which can be severe or life-threatening. Call your doctor or seek emergency medical attention if you have bleeding that will not stop, if you have black or bloody stools, or if you cough up blood or vomit that looks like coffee grounds.

Do not use any other over-the-counter pain medication without first asking your doctor or pharmacist. Aspirin, salicylates, and NSAIDs (non-steroidal anti-inflammatory drugs) are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain type of drug. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, naproxen, ketoprofen, magnesium and/or choline salicylate. Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Avoid drinking alcohol while you are taking Aggrenox. Alcohol may increase your risk of stomach bleeding. If you drink more than three alcoholic beverages per day, do not take Aggrenox without your doctor's advice.

How should I take Aggrenox?

Take Aggrenox exactly as it was prescribed for you. Follow all directions on your prescription label. Your doctor may occasionally change your dose to make sure you get the best results. Do not use this medicine in larger or smaller amounts or for longer than recommended.

You may take Aggrenox with or without food.

Do not chew, break, or open an extended-release capsule. Swallow it whole.

Aggrenox may cause headaches when you first start taking it. Call your doctor at if these headaches are severe.

Aggrenox can make it easier for you to bleed, even from a minor injury such as a fall or a bump on the head. Contact your doctor or seek emergency medical attention if you fall or hit your head, or have any bleeding that will not stop.

If you need surgery or dental work, tell the surgeon or dentist ahead of time that you are using Aggrenox. You may need to stop using the medicine for a short time before surgery to prevent excessive bleeding.

Do not stop taking Aggrenox unless your doctor tells you to.

Store Aggrenox in its original container at room temperature, away from moisture and heat.

Taking the combination of aspirin and dipyridamole (Aggrenox) is not equivalent to taking each of the medications separately. Take only the medication your doctor has prescribed.

(web3)